Piperacillin/tazobactam is a frequently prescribed and well-tolerated β-lactam antibiotic used in various clinical conditions with favorable side effect profile. Very few cases of piperacillin/tazobactam-induced thrombocytopenia have been reported so far. We report a case of piperacillin/tazobactam-induced delayed thrombocytopenia. A 63-year-old female was being treated with piperacillin/tazobactam for aspiration pneumonia after an episode of seizures. While the patients condition rapidly improved after hospitalization, she developed isolated severe thrombocytopenia on the 12th day. Other possible causes of thrombocytopenia were ruled out by appropriate investigations and the possibility of piperacillin/tazobactam-induced thrombocytopenia was kept. Upon discontinuation of piperacillin/tazobactam, her platelet counts improved rapidly. While treating patients with this drug, clinicians should keep the possibility of thrombocytopenia in mind as a rare but potentially serious side effect. Immediate withdrawal of the drug may be life saving in such situations. Moreover, delayed type of reaction with piperacillin/tazobactam warrants caution for clinicians to continue patients on this drug at home after discharge from the hospital, which is not an uncommon scenario in resource limited countries such as India.
Key words: Piperacillin/tazobactam, thrombocytopenia, delayed type of hypersensitivity reaction